Drugs & Aging

, Volume 10, Issue 4, pp 249–258

Gastrointestinal Motility Problems in Patients with Parkinson’s Disease

Effects of Antiparkinsonian Treatment and Guidelines for Management
  • Wolfgang H. Jost
Disease Management

DOI: 10.2165/00002512-199710040-00002

Cite this article as:
Jost, W.H. Drugs & Aging (1997) 10: 249. doi:10.2165/00002512-199710040-00002


Gastrointestinal (GI) motility disorders are frequent in patients with Parkinson’s disease, manifesting mainly as dysphagia, disorders of gastric emptying and constipation. The most likely causes of these disorders are cerebral degeneration and degeneration of the my enteric plexus. Although the effect of antiparkinsonian medication is largely overestimated, it certainly has an influence and should be adapted accordingly in patients with GI motility disorders. In particular, anti-cholinergic drugs should be avoided, and anamnesis, clinical examination and, if necessary, diagnostic tests performed.

Domperidone, a peripheral dopamine antagonist, is the drug of choice for motility disorders of the upper GI tract, although cisapride is an alternative. In the lower GI tract, conservative therapeutic options should be used in the first instance. The administration of cisapride leads to a marked temporary improvement in symptoms in lower GI disorders, while rare forms of anism (involuntary dystonic contraction of the anal sphincter) may be treated with botulinum toxin.

Copyright information

© Adis International Limited 1997

Authors and Affiliations

  • Wolfgang H. Jost
    • 1
  1. 1.Department of NeurologyGerman Diagnostic ClinicWiesbadenGermany